Facebook Twitter Google+ Shout YouTube SoundCloud RSS

Chemotherapy Treatment Causes Fingerprint Loss, Nixes Biometrics

21st Century Wire says…

Fact: Most cancer patients in the US actually die from chemotherapy, not from the cancer itself.

The treatment is one of the most physically demanding and traumatic processes a person can go through, and it’s not without its unusual and painful side effects too…

Mexican Woman Looses Fingerprints to Chemo – looses banking ability


RT.com

A 65-year-old breast cancer patient in Mexico has lost her fingerprints, perhaps permanently. The woman was diagnosed with “hand-foot syndrome” caused by her chemotherapy treatments after being denied a bank transaction that needed her fingerprints.

The patient is in the most advanced stage of breast cancer, and the disease has spread to her lungs. She had been undergoing chemo treatments for three months, causing her to develop hand-foot syndrome (HFS), according to a study published in the New England Journal of Medicine.

“The hand-foot syndrome is a side effect of certain chemotherapeutic agents that is characterized by redness, swelling, and pain on the palms of the hands or soles of the feet,” the study said.

After the patient’s first chemo cycle, she developed grade 1 of HFS, meaning skin changes or dermatitis without pain. It was successfully treated with topical agents. But her skin symptoms became worse after her third chemo cycle and began interfering with everyday tasks, meaning she had advanced to grade 3 of HFS. At that point, doctors reduced some of the cancer treatments because the tumors in her lungs had shrunk.

After chemo, the woman's fingerprints were unrecognizable (Dr. Yanin Chavarri-Guerra and Dr. Enrique Soto-Perez-de-Celis)

After chemo, the woman’s fingerprints were unrecognizable (Dr. Yanin Chavarri-Guerra and Dr. Enrique Soto-Perez-de-Celis)


“The patient had no further acute toxic effects, but the fingerprints of her thumb (Panel B) and fingers (Panel C) were erased,”
the study’s authors, Dr. Yanin Chavarri-Guerra and Dr. Enrique Soto-Perez-de-Celis of the Instituto Nacional de Ciencias Medicas y Nutricion in Mexico City, wrote.

HFS itself is a common adverse reaction to certain chemo drugs ‒ in this case, a combination of capecitabine and bevacizumab ‒ according to a 2012 study published in the Oncologist medical journal. HFS may occur within days or as long as one year after initiation of therapy, and it usually resolves spontaneously within a week or two after treatment ends. Its symptoms are usually not permanent.

(Oncologist/Dr. Mahmoud S. Al-Ahwal)

(Oncologist/Dr. Mahmoud S. Al-Ahwal)

The National Cancer Institute classifies HFS ‒ also called palmar–plantar erythrodysesthesia ‒ into three grades to describe its severity, with the third grade being “ulcerative dermatitis or skin changes with accompanying pain interfering with activities of daily living.”

Loss of fingerprints is a rare complication of HFS, Dr. Stephanie Bernik, chief of surgical oncology at Lenox Hill Hospital in New York City, told HealthDay.

“Skin sloughing and peeling with associated swelling is not so uncommon, but the occurrence to the extent that fingerprints may disappear is extremely unusual,” she said. “Usually the symptoms [of hand-foot syndrome, such as skin peeling] are reversible but apparently that was not the case with this patient.”

The Mexican woman is not the first to experience the loss of fingerprints. The 2012 Oncologist study focused on a 53-year-old man with stage IV rectal cancer that had spread to his liver and lungs. After his second and third cycles of chemo, he developed HFS. By his fifth and sixth chemo cycles, the HFS had moved into grade 3.

Grade 3 hand–foot syndrome with shedding of the skin of both palms (Oncologist/Dr. Mahmoud S. Al-Ahwal)

Grade 3 hand–foot syndrome with shedding of the skin of both palms (Oncologist/Dr. Mahmoud S. Al-Ahwal)


“During this interval, he was unable to process required governmental documents on several occasions because of a lack of fingerprints. This frustrating and exhausting travel and administrative burden was imposed on an already severely deteriorated quality of life,”
wrote the study’s author, Dr. Mahmoud S. Al-Ahwal, dean of Faculty of Medicine at King Abdulaziz University in Saudi Arabia.

Al-Ahwal and Bernik each warned oncologists and other health care practitioners to be aware of loss of fingerprints as a result of chemo treatments…
.
Read Full Article at RT.com

READ MORE HEALTH NEWS AT: 21st Century Wire Health Files

21wire

21wire

We are a North American and European-based, grass-roots, independent blog offering geopolitical news and media analysis, working with an array of volunteer contributors who write and help to analyse news and opinion from around the world.
21wire

@21WIRE

Independent Journalist covering news & analysis you won't find on CNN, BBC et al - for those who no longer buy the lies of Mainstream Media... #SundayWire
RT @NeilClark66: Establishment toadies really getting upset about @RT_com aren’t they? Can’t bear people watching a station that offers a w… - 3 hours ago
21wire